Uniqueness of Solution in Limit Analysis of Structures

by A. Franchi, Asst. Prof.; Istituto di Scienza e Tecnica delle Costruzioni, Politecnico, Milan, Italy,
M. Z. Cohn, (F.ASCE), Prof.; Dept. of Civ. Engrg., Univ. of Waterloo, Waterloo, Ontario, Canada,

Serial Information: Journal of the Engineering Mechanics Division, 1978, Vol. 104, Issue 5, Pg. 1229-1240

Document Type: Journal Paper


The paper is concerned with the nature of solutions obtained in the limit analysis of discretized systems. The uniqueness of the collapse load factor and its equivalent concept in mathematical programming theory are well documented in the literature. However, although the optimal merit function value (collapse load factor) is unique, the associated solution vector may or may not be unique. The paper establishes: (1)The necessary and sufficient conditions for the existence of a unique solution vector; and (2)the procedures for finding the complete solution set in the case of multiplicity of solutions.

Subject Headings: Failure loads | Limit analysis | Structural analysis | System analysis | Load factors | Vector analysis | Computer programming | Case studies

Services: Buy this book/Buy this article


Return to search